A Keen Eye on “Sweet Urine“: Fanconi‐Like Syndrome Related to Ifosfamide

1Health Partners, Saint Paul, MN
2Health Partners, Saint Paul, MN
3Creighton University, Omaha, ME
4Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 268

Case Presentation:

A 58‐year‐old male with history of extraskeletal osteosarcoma treated with left nephrectomy, splenectomy, and partial resection of stomach, pancreas, and colon was admitted for febrile neutropenia. History was remarkable for recent chemotherapy treatment with adriamycin and ifosfamide for his aggressive osteosarcoma. On admission, the patient was found to have acute renal failure, hypokalemia, and nongap metabolic acidosis. His baseline creatinine was 1.2 mg/dL with a normal bicarbonate. He denied any recent NSAID use or iodinated IV contrasl administration. The patient was given a fluid challenge with no improvement in renal function. Physical examination revealed normal blood pressure, 3+ bilateral pedal edema, and no rash. Laboratory results revealed a creatinine 2.9 mg/dL, bicarbonate of 12 mmol/L, and a low potassium of 2.2 mEq/L. Urinalysis was remarkable for a pH of 6.0 and glucosuria despite normal serum glucose. Further urine studies revealed aminoaciduria, excessive excretion of magnesium, potassium, phosphorous, and elevated beta‐2 microglobulin. SPEP and UPEP were negative for monoclonal spike. He was discharged home with potassium supple me nts/potassi urn citrate for Ifosfamide Induced Fanconi‐like Syndrome. Ifosfamide chemotherapy was discontinued.

Discussion:

Ifosfamide is an alkylating agent used for the treatment of extraskeletal osteosarcoma. Although it has been reported to cause a Fanconi‐like syndrome in the pediatric population, few cases of Fanconi‐like syndrome are reported in adults. Fanconi‐like syndrome due to ifosfamide is a serious condition characterized by glucosuria. aminoaciduria, and excessive urinary excretion of electrolytes including phosphorus, calcium, uric acid, bicarbonate, potassium, sodium, magnesium, and LMW proteins. The increased bicarbonate wasting leads to metabolic acidosis. The tubular dysfunction, present in Fanconi‐like syndrome leads to decreased GFR, electrolyte abnormalities, and non‐anion gap metabolic acidosis. Although tubular damage secondary to ifosfamide may become apparent during therapy, it can develop months or even years after cessation of treatment. The mechanism of development Fanconi‐like syndrome after chemotherapy with Ifosfamide is unclear. It is postulated that the metabolite chloroacetaldehyde is toxic to the proximal tubules, causing lubular dysfunction with resultant excessive electrolyte excretion. Recent studies have suggested that beta‐2 microglobulin in the urine may play a role in identifying those with early lubular dysfunction.

Conclusions:

Fanconi‐like syndrome, due to medications such as ifosfamide, results in severe electrolyte disturbances and acid‐base imbalance. Diagnosis should be suspected in the presence of metabolic acidosis in the setting of glucosuria without hyperglycemia. Hospitalists must keep a keen eye on subtle laboratory abnormalities to avoid any delay in diagnosis in this potentially fatal condition

Author Disclosure:

T. Hamieh, none; M. Saha, none; V. Dimov, none; A. Kumar, none.

To cite this abstract:

Hamieh T, Saha M, Dimov V, Kumar A. A Keen Eye on “Sweet Urine“: Fanconi‐Like Syndrome Related to Ifosfamide. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 268. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/a-keen-eye-on-sweet-urine-fanconilike-syndrome-related-to-ifosfamide/. Accessed October 17, 2019.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.